10 Signs That Your Loved One is A Heroin Addict

Wednesday, January 3, 2018 | By admin

Heroin addiction is a very insidious and sneaky disease. For the user, it can be hard to tell when they have crossed the line into addiction and full-blown opiate dependency. It can only take a matter of weeks, depending on a person’s metabolism, to become physically dependent on opioids, which often requires a medical detox to avoid painful withdrawal. For friends and family, it can be even harder to spot if a person has become an addict. Opiate users are particularly good at hiding their habit. Unlike many other substances, a person can still act and seem somewhat normal while using heroin. It can take several months or even years before the problem becomes too obvious to hide. Regardless, if you know what to look for, you can find out if a person has fallen into heroin addiction. It’s just a matter of knowing the red flags.

Know the Signs

Another common problem family and friends have is denial. No one wants to believe that their loved one has become a heroin addict. It is scary, hurtful, and sometimes traumatizing. Parents are often devastated to find out that their child has been using heroin. Denial can be very dangerous though. Denial can lead to enabling, which only makes matters worse. Parents and loved ones want to help the people they care about, so sometimes they think they can just help them financially and give them lots of love and maybe they will stop using heroin. This is never the case. To get a loved one clean and sober it often takes tough love, interventions, and possibly “cutting them off.” This is the last thing a parent wants to do to their child but it may be necessary to save their life. Here are some common red flags that someone might be a heroin addict:

1 – Worsening hygiene

For heroin addicts, hygiene quickly loses priority. Heroin becomes the most important thing in their life. Heroin also numbs the body and the senses, so many opioid users may not even notice that their hygiene has declined. Memory is also impaired, so opioid users may forget to take showers or forget when the last time they showered. They may skip brushing their teeth, cutting fingernails, groom hair, and so on. If your loved one is known for having very good hygiene, then it should especially be a red flag when they hygiene goes to the gutter.

2 – Constricted pupils

This may be hard to tell for someone with dark eye colors, but if you can see, the eyes can be a tell-tale sign of drug abuse. When a person abuses opiates, especially powerful ones like heroin, their pupils become extremely constricted, often to the size of a pinhead. Sometimes heroin users will use “pinned” as slang to let another user know they look obviously high. It is hard to constrict pupils to the extent that they become on heroin without the help of opiates, so pinhead pupils should be a major red flag. The pupils also do not react to light, so even in darker setting their pupils will remain “pinned.”

3 – Isolation

Opiate addicts eventually become hermits. They avoid friends and family, mostly because they want to hide their addiction, and also because they lose interest. Heroin has such a numbing effect that users lose interest in things they once enjoyed, like hobbies, visiting family, going out, watching sporting events, working out, etc. When a person loses interest in most things and becomes hard to get a hold of, this should be a major red flag that something is wrong. This can also be a sign of depression, so don’t immediately assume isolation means heroin addiction. But, isolation, combined with any of these other red flags, is definitely a sign of heroin addiction.

heroin addict
4 – Long sleeves… always

Heroin addicts will begin to constantly wear long sleeves to hide their track marks (if they are IV using the drug). If you have suspicions, ask your loved one if you can see their arms. The most common point of injection is the inner bend of the arm. These are the easiest veins to inject into and often become very damaged quickly. Random bruising all over the arms can also be another sign. When IV users reuse needles it often causes bruising. They may avoid using the same vein as to prevent track marks, but bruising may still be visible.

5 – Mood swings and anger

Heroin addicts often experience drastic mood swings. They may be happy one minute then completely enraged the next. Heroin addicts are known for having very short tempers. If your loved one has never been known as someone with a short temper, a sudden change in anger issues could be a red flag for substance abuse.

6 – Scratching

For many people, opiates cause them to become very itchy. Am opiate abuser will sometimes scratch an area until there is bleeding or rash because they are so numb to how hard they are scratching. Constant scratching should be a red flag of opiate use if this is a new habit for your loved one.

7 – Nodding, bags under/sleepy eyes

Opiate users often just simply look dopey. Their eyes may look very tired with bags under them or with their eyelids half open. When a person is high on heroin they also tend to randomly nod. This could even be in the middle of a conversation, at work, or while watching TV. Sure, they could be tired. But, if this is new and consistent behavior, it is likely opiates are involved.

8 – Slurred speech

Opiate users often mumble a lot. They may even slur their words and it can be hard to understand them. Slurred speech is always a sign of some form of intoxication and could be an immediate red flag.

9 – Burnt spoons

Heroin addicts use often use spoons to “cook” their heroin for injection. Spoons with burns on the bottom should be a MAJOR red flag, as there is no other reason spoons should have black burnt residue on the bottom of them.

10 – Tiny bags with powdery residue or black sticky residue

Depending on the type of heroin it can either be white/tan powder or black sticky tar. Both most commonly come in tiny ripped plastic or in miniature ziplock bags. Miniature ziplock bags should also be a major red flag for substance abuse. If you think your loved one is using heroin, it is best advised to contact an interventionist for advice. If you come at your loved in the wrong way, you could scare them away and cause more harm. It is important to let your loved one know you are there for them, but also important to draw boundaries as to not enable them.

Leave a Reply

Your email address will not be published. Required fields are marked *

Stay Up To Date Our Blog

Everything Great Starts With A First Step. Let Serenity Help You!

Testimonials